Nevada, 2004

Winter Storm in Nevada, December 31, 2004

December 31, 2004 · NWS LKN · 2 events in 2 counties and zones

5 inches of snow were reported at Ely, McGill, and Eureka. In addition winds gusting to over 30 mph caused blowing and drifting of snow that reduced visibilities to near zero at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

5 inches of snow were reported at Ely, McGill, and Eureka. In addition winds gusting to over 30 mph caused blowing and drifting of snow that reduced visibilities to near zero at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 31, 2:10 AM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Dec 31, 2:10 AM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 AM PST FRI DEC 31 2004

.SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO SPREAD HEAVY SNOW
ACROSS NORTHERN AND CENTRAL NEVADA TODAY BEFORE EXITING THE REGION
TONIGHT. ANOTHER STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE
GREAT BASIN ON SUNDAY BRINGING MORE SNOW. UNSETTLED WEATHER WILL THEN
CONTINUE THROUGH NEXT WEEK AS LOW PRESSURE REMAINS OVER THE AREA.
&&

.SHORT TERM...STRONG VORT MAX ROUNDING BASE OF UPPER TROUGH OFF THE
CENTRAL CA COAST WILL PUSH STRONG BAROCLINIC BAND ACROSS NRN AND
CENTRAL NV TODAY. LEFT FRONT QUAD OF 120KT JET ASSOCIATED WITH
THIS FEATURE ALONG WITH STRONG SFC LOW TRACKING ACROSS NORTHEAST
NEVADA WILL PROVIDE STRONG LIFT. THIS IS ALSO EVIDENT IN STRONG
OMEGA VALUES UPWARDS OF 10 UBAR/S. GFS SHOWING QPF VALUES OF 1/3 TO
1/2 INCH. THIS LOOKS REASONABLE WITH THE STRONG DYNAMICS INVOLVED.
EXPECTING ANOTHER 3-5 INCHES OF SNOW IN THE VALLEYS OF NRN NV THIS
MORNING THEN TAPERING TO SCATTERED SHOWERS THIS AFTERNOON. THEREFORE
WILL CONTINUE WITH HEAVY SNOW WARNING UNTIL NOON TODAY ACROSS THE
NORTH. PRECIPITATION SHOULD START ACROSS CENTRAL NV BY MID-MORNING
THEN CONTINUE THROUGH THE AFTERNOON WITH 4-8 INCHES EXPECTED IN THE
VALLEYS. BULK OF SNOW WILL BE OVER BY EVENING. WITH STRONG SFC
GRADIENT ACROSS CENTRAL NV ASSOCIATED WITH SFC LOW TO THE NORTH WINDS
HAVE BEEN BLOWING IN THE 20 TO 30 MPH RANGE ACROSS THAT AREA EARLY
THIS MORNING AND WILL CONTINUE MOST OF THE DAY. THEREFORE WILL
CONVERT HEAVY SNOW WARNING TO A WINTER STORM WARNING DUE TO WINDS.
WILL ALSO UPGRADE SNOW ADVISORY FOR NRN NYE TO WINTER STORM WARNING
AS GFS SHOWING GOOD QPF VALUES THERE AS WELL. HOWEVER WILL EMPHASIZE
THE NRN MTS AS AREAS NEAR TONOPAH WILL PROBABLY NOT SEE ENOUGH SNOW
TO MEET WARNING CRITERIA.

ANOTHER SHORT WAVE ROTATING AROUND UPPER LOW OFF THE COAST WILL
MOVE ACROSS NRN NV TONIGHT. BUMPED UP POPS TO HIGH CHC TO ACCOUNT
FOR THIS. NEXT SIGNIFICANT UPPER LOW WILL DROP INTO THE PACIFIC
NORTHWEST ON NEW YEARS DAY WITH ANOTHER STRONG BAROCLINIC BAND
SETTING UP ACROSS NRN AND CENTRAL NV ON SUNDAY. THE GFS HANGS THIS
BAND ACROSS THE AREA THROUGH MONDAY AS UPPER TROUGH ELONGATES
SOUTHWARD ALONG THE CA COAST. THIS WOULD GIVE NRN AND CNTRL NV
ANOTHER PROLONGED HEAVY SNOW EVENT. IF GFS CONTINUES TO SHOW THIS
LATER SHIFTS WILL NEED TO ISSUE A WINTER STORM WATCH FOR SUNDAY.  CEC

.LONG TERM...CONTINUED USING THE GFS FOR THE FORECAST SINCE IT HAS
HANDLED CURRENT SYSTEM SO WELL. SURFACE WAVE IN CENTRAL NEVADA
SUNDAY EVENING SHOULD PRODUCE SIGNIFICANT SNOWFALL OVER NORTHERN NYE
AND SOUTHERN LANDER/EUREKA COUNTIES OVERNIGHT. KEPT CHANCE POPS
GOING THROUGH MONDAY AND INTO TUESDAY...THOUGH COULD SEE SOME DRYING
OVER HUMBOLDT COUNTY AS MOST ACTIVITY WILL BE EAST AND SOUTH. GFS
SHOWING A VERY COLD 534DM 500MB LOW DROPPING SOUTH INTO NEVADA
TUESDAY NIGHT...THEN PUSHING DOWN INTO SOUTHERN CALIFORNIA THROUGH
THE EXTENDED. 700MB TEMPS NEG 16 TO NEG 18C TUES NIGHT INTO WEDS.
HAD TO DROP MAX AND MIN TEMPS AT LEAST 5 DEGS ACROSS THE CWA AND I
STILL MIGHT NOT HAVE LOWERED THEM ENOUGH. WILL HAVE TO WATCH THIS IN
LATER RUNS. KEPT CHC POPS THROUGH THE REST OF THE EXTENDED AS LOW
HANGS OVER CENTRAL AND SOUTHERN CALIFORNIA THROUGH THE WEEK AND WE
WILL SEE VORTS PINWHEELED OFF THE LOW. CLAYCOMB
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING THROUGH FRIDAY MORNING NVZ030>032-034-036.
WINTER STORM WARNING TODAY NVZ013-035-037.
SNOW ADVISORY TODAY NVZ033.
&&
Hazardous weather outlook, Dec 31, 4:05 AM PST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
405 AM PST FRI DEC 31 2004

NVZ013-030>037-010100-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
405 AM PST FRI DEC 31 2004

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER WARNINGS AND ADVISORIES HAVE BEEN POSTED FOR NORTHERN
AND CENTRAL NEVADA FOR TODAY. PLEASE SEE PRODUCT WWUS45 KLKN OR
RNOWSWLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SIGNIFICANT STORM SYSTEM WILL MOVE INTO NORTHERN AND CENTRAL
NEVADA ON SUNDAY AND CONTINUE THROUGH TUESDAY. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE WITH THIS STORM. UNSETTLED WEATHER WILL
CONTINUE ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, White Pine

When
December 31, 8:30 AM PST to 5:00 PM PST
Where
White Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Winter Storm, S Lander & S Eureka

When
December 31, 8:30 AM PST to 4:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432150, 5432151.